Texas, 2010

Tornadoes and Flood in Texas, April 22 to 23, 2010

April 22 to 23, 2010 · NWS LUB · 21 events in 9 counties and zones

Scattered thunderstorms developed over the central and eastern South Plains region of west Texas during the late afternoon and evening hours of the 22nd. These storms resulted in significant severe weather, including strong tornadoes, as they impacted portions of the extreme southeastern Panhandle and the Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the central and eastern South Plains region of west Texas during the late afternoon and evening hours of the 22nd. These storms resulted in significant severe weather, including strong tornadoes, as they impacted portions of the extreme southeastern Panhandle and the Rolling Plains. |The severe weather over the South Plains of west Texas on the 22nd was part of a larger tornado outbreak that impacted areas from west Texas northward through western Kansas and eastern Colorado.

Thunderstorms initiated over the central South Plains along and east of a dryline late in the day. These storms, some exhibiting supercell characteristics, initially became severe and produced large hail and damaging winds before 18:00 CST. By 18:20 CST, the first of three tornadoes, two of which were long-lived and significant, developed over northeastern Motley County. The parent supercell thunderstorm produced two damaging and rain-wrapped tornadoes over portions of Motley and Cottle Counties. The initial tornado south of Northfield crossed the Motley and Cottle County line southwest of Cee Vee. This three-quarter mile wide EF-2 tornado destroyed windmills and utility poles as it tracked through rural ranchlands. The second tornado heavily damaged or destroyed three farmsteads south and southeast of Cee Vee (Cottle County). Winds were estimated at approximately 140 mph where one home was destroyed east of that community. No injuries were reported.

A second supercell thunderstorm developed south of the initial tornadic storm, and became tornadic near Swearingen (Cottle County) shortly after 21:00 CST.

In addition to tornadoes, numerous reports of large hail up to the size of baseballs were received. Another Cottle County home was heavily damaged by thunderstorm winds just north of Paducah as convection organized into a linear complex late in the evening. Also, training thunderstorms repeatedly moved over the Tahoka area in Lynn County. This resulted in areas of flooding and portions of two U.S. Highways were rendered impassable.

In all, property damages were estimated at $530,000. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 5:35 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 22, 5:35 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT THU APR 22 2010

.AVIATION...
ONGOING THUNDERSTORMS THIS AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS NEAR KCDS. THERE IS A HIGH CHANCE OF A THUNDERSTORM
TO HIT KCDS DURING THE EVENING. ADDITIONALLY...THERE WILL BE A
CHANCE OF AN ISOLATED STORM TO HIT KLBB DURING THE SAME TIME
PERIOD. THEREFORE HAVE OPTED FOR A CB IN THE TAF AT KLBB. A
PACIFIC FRONT WILL MOVE THROUGH THE ENTIRE AREA OVERNIGHT ENDING
THE THUNDER CHANCES. SURFACE WINDS WILL GREATLY INCREASE TOMORROW
AFTERNOON IN RESPONSE TO A STRONG STORM SYSTEM NORTH OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT THU APR 22 2010/

SHORT TERM...
UPPER LOW OVER THE DESERT SOUTHWEST WITH A STRONG SHORT WAVE TROUGH
AND A MID AND UPPER LEVEL WIND MAXIMUM ROTATING NOW INTO SOUTHEAST
ARIZONA AND SOUTHWEST NEW MEXICO...AND EXPECTED TO MOVE UP INTO
EASTERN NEW MEXICO AND THE TEXAS SOUTH PLAINS LATER THIS EVENING. A
PACIFIC COLD FRONT WAS CROSSING THROUGH CENTRAL NEW MEXICO...AND
WILL SWEEP OUT THROUGH THE EASTERN PLAINS LATE THIS AFTERNOON...THEN
THROUGH THE TEXAS PANHANDLE AND SOUTH PLAINS THIS EVENING. A DRYLINE
THAT HAS BEEN FAIRLY DIFFUSE OVER THE WESTERN SOUTH PLAINS
NONE-THE-LESS HAS BEEN PERSISTENT AND NOW SEEING SHOWERS AND THUNDER
BREAKING OUT ALONG A FEW PARTS OF THE DRYLINE...ESPECIALLY BACK
INTO EASTERN NEW MEXICO. ALSO...MOIST BACKED SOUTHEAST FLOW REMAINS
OVER THE ROLLING PLAINS WITH NET CONVERGENT FLOW THROUGH THE EASTERN
SOUTH PLAINS AND THE ROLLING PLAINS. MIXED LAYER CAPE VALUES IN THIS
REGION ARE EXPECTED TO BE IN EXCESS OF 2000 J/KG. A TORNADO WATCH IS
IN EFFECT UNTIL 03Z THIS EVENING FOR THIS AREA.

AS THE UPPER TROUGH ROTATES IN...THE PACIFIC COLD FRONT WILL
OVERCOME THE DRYLINE. HIGH BASED SHOWERS AND THUNDER SPREADING
THROUGH WESTERN ZONES SHOULD ERUPT NEAR CENTRAL INTO EASTERN SOUTH
PLAINS...SPREADING INTO ROLLING PLAINS DURING THE EVENING. DURING
THE EARLY EVENING...FLOW OVER THE EASTERN HALF OF THE AREA WILL
FAVOR A MIXTURE OF DISCRETE CELLS AND LINES ALONG WITH WAVES ALONG
THE LINES AND A CLEAR TORNADO THREAT. BY LATE EVENING...FLOW
SHOULD FAVOR MORE A LINEAR SYSTEM WITH DECREASING TORNADO THREAT
BUT ON-GOING WIND AND HAIL RISK AS CONVECTIVE SYSTEM SWEEPS
THROUGH ROLLING PLAINS. RAINFALL AMOUNTS AROUND A HALF INCH LOOKS
REASONABLE EASTERN ZONES...AND MOSTLY UNDER A TENTH OF AN INCH
WESTERN ZONES.

DRIER AIR WILL FOLLOW LATER TONIGHT WHILE INCREASING WEST-SOUTHWEST
FLOW WILL LEAD TO A COOLER BUT WINDY DAY ON FRIDAY.  WINDS MAY REACH
ADVISORY LEVELS FOR PORTIONS OF WESTERN SOUTH PLAINS...AND WITH
RECENT RAINFALL THERE MAY BE A LAYER OF FINE SILT READY TO BE PICKED
UP BY THE WIND. SO...RETAINED DRY AND WINDY FORECAST WITH MENTION OF
PATCHY DUST FOR NOW. RMCQUEEN

LONG TERM...
ONLY MINOR CHANGES MADE TO THE EXTENDED FORECAST. LARGE UPPER LEVEL
SYSTEM ACROSS THE SW WILL BE MOVING INTO THE CENTRAL PLAINS ON
SATURDAY...WITH NW FLOW ALOFT DEVELOPING IN ITS WAKE THROUGH THE
WEEKEND. A SECONDARY FRONT WILL PUSH THROUGH SATURDAY AFTERNOON WITH
BREEZY NORTHWESTERLY WINDS IN ITS WAKE. LOW-LEVEL MOISTURE WILL BE
RATHER LIMITED IN ADVANCE OF THE FRONT...THOUGH THE NAM DOES PAINT A
LITTLE LIGHT QPF ACROSS THE EASTERN ZONES DURING THE AFTERNOON
HOURS. PROGGED SOUNDINGS SUGGEST SOME WEAK INSTABILITY WITH THE
POSSIBILITY OF A HIGH BASED SHOWER...BUT PROSPECTS OF ANY MEANINGFUL
ACCUMULATION APPEAR LOW. ALSO...SOME MEDIUM RANGE NWP TRIES TO
ADVANCE HIGHER TERRAIN CONVECTION IN NORTHERN NM AND SE CO TOWARD
THE NW CWA BOTH SATURDAY AND SUNDAY EVENINGS...BUT THE ENVIRONMENT
DOES NOT APPEARS PARTICULARLY FAVORABLE FOR THE STORMS TO MAKE THE
LONG TRACK INTO THE REGION. AN UPPER LEVEL TROUGH WILL THEN
TRANSLATE THROUGH THE NORTHERN STREAM EARLY NEXT WEEK DROPPING
ANOTHER FRONT INTO THE REGION...THOUGH THE EXACT STRENGTH/PUSH OF
THE FRONT REMAINS IN QUESTION. ALSO...GUIDANCE INDICATES A WEAK
UPPER WAVE APPROACHING IN THE SOUTHERN STREAM NEXT TUESDAY...THOUGH
SOME LATITUDE/TIMING DIFFERENCES EXIST. MOISTURE MAY BE SOMEWHAT
LIMITED...BUT IF UPPER AND SFC FEATURES COME TOGETHER THEY MAY LEAD
TO INCREASING STORM CHANCES LATE MONDAY OR TUESDAY. FOR NOW HAVE
KEPT POPS BELOW MENTIONABLE LEVELS UNTIL THE PICTURE CLEARS. STORM
CHANCES COULD IMPROVE LATER IN THE WEEK AS ANOTHER LARGE TROUGH
MOVES INTO THE WESTERN CONUS. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  66  39  68  39 /  40  10  10  10  10
TULIA         43  66  41  70  41 /  40  10  10  10  10
PLAINVIEW     44  67  40  72  41 /  40  10  10  10  10
LEVELLAND     44  68  41  72  43 /  40  10  10  10  10
LUBBOCK       45  69  43  73  44 /  40  10  10  10  10
DENVER CITY   45  68  41  75  43 /  30  10  10  10  10
BROWNFIELD    46  68  42  74  44 /  40  10  10  10  10
CHILDRESS     51  73  47  74  48 /  60  10  10  10  10
SPUR          48  72  40  75  45 /  60  10  10  10  10
ASPERMONT     52  75  46  78  47 /  60  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 22, 2:16 PM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT THU APR 22 2010

TXZ021>044-232030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
316 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND NORTHERN ROLLING PLAINS AND A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE SOUTH
PLAINS...SOUTHERN PANHANDLE...AND SOUTHERN ROLLING PLAINS. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON ALONG A DRYLINE ROUGHLY OVER THE INTERSTATE 27
CORRIDOR. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP WEST OF THE
DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE RISK FOR
SEVERE THUNDERSTORM DEVELOPMENT WILL BECOME MOST WIDESPREAD BY
THIS EVENING INTO THE OVERNIGHT HOURS...ESPECIALLY OVER THE
CENTRAL AND EASTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST TO SOUTHWESTERLY WIND SPEEDS MAY EXCEED 30 MPH...ESPECIALLY
ACROSS THE CENTRAL AND WESTERN SOUTH PLAINS FRIDAY AFTERNOON AND
EVENING. AREAS OF BLOWING DUST WILL BE POSSIBLE. WIND ADVISORIES
MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER
TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 22, 2:47 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT THU APR 22 2010

TXZ021-022-222130-
CASTRO-PARMER-
347 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASTRO AND PARMER
COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
FRIONA TO NEAR CLOVIS NEW MEXICO...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL...WIND GUSTS UP TO 55 MPH...LOCALIZED BLOWING DUST AND
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

MCZ/AMP
Special weather statement, Apr 22, 3:41 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT THU APR 22 2010

TXZ035-036-222215-
CROSBY-LUBBOCK-
441 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND CROSBY COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST LUBBOCK COUNTY...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. BE PREPARED
TO TAKE ACTION IF A WARNING IS ISSUED.

MCZ/AMP
Special weather statement, Apr 22, 4:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT THU APR 22 2010

TXZ029-035-222245-
HALE-LUBBOCK-
517 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND HALE COUNTIES...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF ABERNATHY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AMP
Special weather statement, Apr 22, 4:29 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT THU APR 22 2010

TXZ035-036-222300-
CROSBY-LUBBOCK-
529 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK AND CROSBY COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF SLATON...MOVING NORTHEAST AT
35 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF
MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ/AMP
Special weather statement, Apr 22, 4:38 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
538 PM CDT THU APR 22 2010

TXZ035-222300-
LUBBOCK-
538 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF THE SOUTH PLAINS
MALL...MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40 MPH...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MCZ/AMP
Special weather statement, Apr 22, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT THU APR 22 2010

TXZ036-041-042-222345-
CROSBY-GARZA-LYNN-
614 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR LYNN...GARZA  AND CROSBY
COUNTIES...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL RAPIDLY DEVELOPING THUNDERSTORMS...CENTERED ABOUT 10 MILES
SOUTHWEST OF POST...AND MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 60 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Hale

When
April 22, 5:45 PM CST
Where
Hale County, 5 mi ESE of Plainview
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.172, -101.619

Skywarn storm spotters reported half dollar size hail along U.S. Highway 70 southeast of Plainview.

Hail, Garza

When
April 22, 5:48 PM CST
Where
Garza County, 1 mi N of Post
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.194, -101.380

Skywarn storm spotters reported nickel size hail just north of Post.

Thunderstorm Wind, Crosby

When
April 22, 6:01 PM CST
Where
Crosby County, 4 mi E of Crosbyton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.670, -101.180

Trained storm spotters reported that damaging thunderstorm winds flipped a cotton trailer and destroyed a barn near the Silver Falls Roadside Park on U.S. Highway 82 east of Crosbyton.

Hail, Floyd

When
April 22, 6:10 PM CST to 6:15 PM CST
Where
Floyd County, 2 mi S of South Plains
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
34.191, -101.320

A motorist reported that penny to quarter size hail damaged her vehicle along Texas Highway 207 just south of South Plains.

Tornado, Motley

When
April 22, 6:20 PM CST to 6:42 PM CST
Where
Motley County, 9.5 mi SSW of Northfield to 8.26 mi SSE of Northfield
Rating
EF2
Path length
7.5 mi
Path width
1,300 yd
Continued into
Cottle, Tx (LUB)
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
34.153, -100.664

Multiple storm chasers observed a large and rain-wrapped tornado that moved east-northeastward across the Motley and Cottle County line south-southeast of Northfield and southwest of Cee Vee during the 18:00 CST hour on the 22nd.

Doppler radar, along with post-storm ground and aerial surveys, suggest that the tornado developed at approximately 18:20 CST 9 miles south-southwest of Northfield, just east of Farm to Market Road 94. Storm chasers first obtained a visual confirmation of the tornado at 18:37 CST as it partially emerged from obscuring rain curtains. Photographs show a very large wedge-shaped tornado, with only the southern portion of the vortex visible through the wrapping precipitation.

The tornado's track across northeastern Motley County remained over uninhabited ranch land. A National Weather Service cooperative observer, however, reported a loud roar as the tornado passed south of her home south of Northfield. Surveys of adjacent ranch land, conducted by private land owners as well as National Weather Service and Texas Tech University West Texas Mesonet meteorologists, revealed that the tornado destroyed four windmills, severely damaged mesquite trees, and snapped at least a half dozen wooden utility poles. The damage path was measured to be three-quarters of a mile wide.

The tornado again became totally obscured by rain and hail within the parent high precipitation supercell storm before it crossed the Motley and Cottle County line approximately 8.25 miles south-southeast of Northfield at 18:42 CST. It likely dissipated just a few minutes later at approximately 18:45 CST southwest of Cee Vee in northwestern Motley County.

The total path length of the tornado across portions of Motley and Cottle Counties was approximately 9 miles, with a 25-minute duration. Enhanced-Fujita Scale damage indicators for both free-standing metal towers and metal electrical transmission line poles were considered to gauge expected wind speeds for the destroyed windmills. The lower bounds for degrees of damage 2 and 5 respectively were accepted, yielding estimated wind speeds between 110 and 115 mph. Winds of at least this magnitude are additionally supported by the expected value for snapped wooden utility poles, which were additionally observed along the damage path. Therefore an EF-2 rating was assigned for this tornado.

Hail, Motley

When
April 22, 6:22 PM CST to 6:25 PM CST
Where
Motley County, Northfield
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
34.280, -100.600

A National Weather Service cooperative observer reported golfball size hail that intermittently mixed with larger two inch-diameter hailstones at Northfield. No damages were reported.

Hail, Motley

When
April 22, 6:24 PM CST
Where
Motley County, Northfield
Measured
2 in hail
Reported by
COOP Observer
Coordinates
34.280, -100.600

A National Weather Service cooperative observer reported that very large tennis ball hailstones intermittently mixed with more numerous golfball size hail at Northfield. No damages were reported.

Hail, Garza

When
April 22, 6:37 PM CST to 6:41 PM CST
Where
Garza County, 12 mi NE of Post
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.303, -101.233

Local emergency management officials reported golfball to baseball size hail northeast of Post.

Hail, Garza

When
April 22, 6:40 PM CST
Where
Garza County, 12 mi NE of Post
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.303, -101.233

Local emergency management officials reported that very large baseball size hailstones intermittently mixed with more numerous golfball sized stones northeast of Post.

Tornado, Cottle

When
April 22, 6:42 PM CST to 6:45 PM CST
Where
Cottle County, 4.81 mi WSW of Cee Vee to 3.52 mi SW of Cee Vee
Rating
EF2
Path length
1.5 mi
Path width
1,300 yd
Reported by
Storm Chaser
Coordinates
34.181, -100.520

Multiple storm chasers observed a large and rain-wrapped tornado that moved east-northeastward across the Motley and Cottle County line south-southeast of Northfield and southwest of Cee Vee during the 18:00 CST hour on the 22nd.

Doppler radar, along with post-storm ground and aerial surveys, suggest that the tornado developed at approximately 18:20 CST south-southwest of Northfield in Motley County. Storm chasers first obtained a visual confirmation of the tornado at 18:37 CST as it partially emerged from obscuring rain curtains, while still in rural areas of northeastern Motley County. Photographs from that time show a very large wedge-shaped tornado.

The tornado's maximum intensity, per post storm surveys by private land owners and meteorologists from the National Weather Service and Texas Tech University West Texas Mesonet, occurred in northeastern Motley County where four windmills were destroyed, mesquite trees were severely damaged, and where a number of wooden utility poles were snapped. The damage path was measured to be three-quarters of a mile wide near the Motley and Cottle County line.

The tornado again became totally obscured by rain and hail within the parent high precipitation supercell storm before it crossed the Motley and Cottle County line approximately 4.8 miles west-southwest of Cee Vee at 18:42 CST. Doppler radar velocity data shows subtle evidence that a mesocyclone occlusion may have occurred, and that the tornado likely dissipated just a few minutes later at approximately 18:45 CST 3.5 miles southwest of Cee Vee. A second tornado, however, quickly developed in a cyclic fashion just southeast of the initial tornado as a new mesocyclone became dominant.

The total path length of the tornado across portions of Motley and Cottle Counties was approximately 9 miles, with a 25-minute duration. Enhanced-Fujita Scale damage indicators for both free-standing metal towers and metal electrical transmission line poles were considered to gauge expected wind speeds for the destroyed windmills observed in northeastern Motley County. The lower bounds for degrees of damage 2 and 5 respectively were accepted, yielding estimated wind speeds between 110 and 115 mph. Winds of at least this magnitude are additionally supported by the expected value for snapped wooden utility poles, which were additionally observed along the damage path. Therefore an EF-2 rating was assigned for this tornado.

Tornado, Cottle

When
April 22, 6:46 PM CST to 7:20 PM CST
Where
Cottle County, 5 mi SW of Cee Vee to 7.5 mi ENE of Cee Vee
Rating
EF3
Path length
12.25 mi
Path width
975 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.169, -100.512

A large and rain wrapped tornado tracked from southwest of Cee Vee to just west of U.S. Highway 62/83 east-northeast of Cee Vee between 18:46 and 19:20 CST. A storm spotter observed the tornado as it passed southeast of Cee Vee at approximately 19:05 CST, and described it visually as a large wedge-shaped vortex. A post-storm ground and aerial survey conducted by local emergency management officials and National Weather Service meteorologists concluded that the tornado resulted in significant EF-3 damage.

A number light weight objects and structures, including well-houses, horse stables, utility poles, empty semi-truck trailers, and a partially filled petroleum tank were heavily damaged or destroyed along the initial portions of the tornado's track through ranchland southwest and south of Cee Vee. This includes minor roof damage to a permanent farm home near County Road 172.

Significant damage first occurred at a farmstead 3 miles east-southeast of Cee Vee, south of Farm to Market Road 1440. At this site, upwards of twenty-percent of the roof was removed from a well-built permanent home. A large metal building was partially collapsed and a well-house was completely destroyed. A horse trailer was blown over and rolled. In addition, several large trees were uprooted.

The tornado continued to move northeastward and impacted a second farmstead four miles east of Cee Vee, just south of Farm to Market Road 1440. The tornado's maximum damage intensity was observed at this site, where a well-built stucco constructed permanant home, a cinderblock two-car garage, and several outbuildings were destroyed. The home's roof was totally removed, and three exterior walls collapsed. A portion of the home's roof and exterior walls were blown downwind and struck the two-car cinderblock garage broadside. This contributed to the complete destruction of that structure with only the frames of two exterior walls remaining. Two outbuildings and a horse stable were completely destroyed, with another unroofed. In addition, an entire stand of more than a dozen large trees were uprooted. A detailed survey by local officials of the site, revealed that the home was well-built, and that the exterior walls were secured to the slab foundation with bolts.

In collaboration with experts at Texas Tech University's Wind Engineering Department, the developers of the Enhanced-Fujita Scale, it was determined that estimated wind speeds at the site of the destroyed residence ranged between 130 and 150 mph. With an average expected wind speed of 140 mph, the tornado was assigned an EF-3 rating based on this damage.

The tornado continued northeastward across Farm to Market Road 1440. It caused light roof damage to a couple of light weight structures before dissipating just west of U.S. Highway 62/83 east-northeast of Cee Vee at approximately 19:20 CST.

Despite damaging three residences, no injuries were reported.

Hail, Lynn

When
April 22, 7:29 PM CST to 7:35 PM CST
Where
Lynn County, Tahoka to 3.8 mi SSW of Wilson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.780

Law enforcement officials and National Weather Service cooperative observers reported quarter size hail along a swath from Tahoka northeastward along Farm to Market Road 400 to southwest of Wilson.

Hail, Childress

When
April 22, 7:45 PM CST
Where
Childress County, 7 mi SSW of Childress
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.326, -100.247

Local fire department officials reported golfball size hail along U.S. Highway 62/83 on the Childress and Cottle County line south of Childress.

Hail, Cottle

When
April 22, 7:45 PM CST
Where
Cottle County, 5.99 mi NE of Coleyville
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.283, -100.287

Local fire department officials reported golfball size hail along U.S. Highway 62/83 on the Childress and Cottle County line south of Childress.

Tornado, Cottle

When
April 22, 8:05 PM CST to 8:12 PM CST
Where
Cottle County, 4 mi W of Swearingen to 3 mi N of Swearingen
Rating
EF0
Path length
5 mi
Path width
150 yd
Reported by
Storm Chaser
Coordinates
34.150, -100.220

Numerous storm chasers and Skywarn spotters reported witnessing an intermittent tornado near Swearingen shortly after 20:00 CST on the 22nd. Post-storm surveys by National Weather Service meteorologists did not reveal significant damage in the area, however, the number of eyewitness reports coupled with Doppler radar presentations of the parent supercell lend credibility to the presence of a tornado.

Hail, Lynn

When
April 22, 8:20 PM CST
Where
Lynn County, 8 mi W of Tahoka to 7 mi W of Tahoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.180, -101.918

Skywarn storm spotters reported nickel to quarter size hail along U.S. Highway 380 west of Tahoka.

Flood, Lynn

When
April 22, 8:56 PM CST to April 23, 12:00 AM CST
Where
Lynn County, 2.88 mi ESE of New Home Arpt to 3.31 mi S of Wilson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.280, -101.876

Heavy rainfall from training thunderstorms resulted in flooding that persisted for several hours in portions of central and northeastern Lynn County. Local emergency management officials initially reported that ponding of high water rendered a U.S. Highway 87 underpass impassable just before 21:00 CST. A small section of the highway had to be closed until approximitly 23:00 CST. A post-storm survey by a National Weather Service hydrologist revealed that swollen playa lakes inundated parts of U.S. Highway 87 north of Tahoka and U.S. Highway 380 east of Tahoka. No damage was reported.

Hail, Garza

When
April 22, 9:07 PM CST
Where
Garza County, Southland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.350, -101.550

Hail that ranged in size from peas to quarters was reported in Southland just after 21:00 CST.

Hail, Dickens

When
April 22, 9:17 PM CST
Where
Dickens County, Dickens
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.620, -100.830

The South Plains Storm Spotting Team reported half dollar size hail in Dickens.

Hail, Crosby

When
April 22, 9:31 PM CST
Where
Crosby County, Crosbyton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.670, -101.250

Nickel size hail was reported in Crosbyton shortly after 21:30 CST.

Thunderstorm Wind, Cottle

When
April 22, 10:55 PM CST
Where
Cottle County, 2 mi N of Paducah
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.049, -100.300

A linear complex of severe thunderstorms resulted in significant wind damage at a homestead north of Paducah along U.S. Highway 62/83 shortly before 23:00 CST. Local emergecy management officials reported that thunderstorm winds caused heavy roof and window damage to a permanent home. A number of large trees were blown down and five utility poles were snapped by the winds. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224983, 224995, 224998, 226225, 225310, 224999, 225001, 225002, 225003, 225315, 225573, 224997, 225004, 225005, 225575, 225007, 225011, 225008, 225009, 225010, 225006.